Heavy Rain, Montezuma
- When
- August 3, 4:30 PM MST to 4:45 PM MST
- Where
- Montezuma County, Mancos
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.338, -108.597 (the zone’s center; the record gives no point)
A thunderstorm produced one inch of rain in about 15 minutes, filling streets from gutter to gutter.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A thunderstorm produced one inch of rain in about 15 minutes, filling streets from gutter to gutter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 2:03 PM MST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 303 PM MDT WED AUG 3 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... TRAILING POSITIVE TILT TROUGH AXIS FROM SASKATCHEWAN SHORT WAVE SHEARS NORTHEAST TONIGHT. THERE IS SOME WIND SPEED SHEAR ABOVE 500MB ASSOCIATED WITH THE TROUGH AXIS...IN ADDITION THERE IS WEAK QG FORCING THAT EXTENDS INTO NW COLORADO THIS EVENING. WITH THE SUBTROPICAL MOISTURE PLUME COVERING THE ENTIRE FORECAST AREA... LONGER LIVED STORMS WITH TRAINING CELLS CAN BE EXPECTED OVER NORTHEAST UTAH FOR THE REMAINDER OF TONIGHT AND SPREADING ACROSS NW COLORADO BY EARLY EVENING. LOCALLY HEAVY RAIN SHOWERS WILL BE THE PRIMARY THREAT...BUT SMALL HAIL MAY BE POSSIBLE AS WELL. FARTHER SOUTH...STORMS WILL BE LESS ORGANIZED BUT ISOLATED STORMS WILL BE HEAVY RAINERS. ELECTED NOT TO ISSUE ANY FLASH FLOOD WATCH AS MOISTURE ISN/T AS DEEP AS TUESDAY AFTERNOON...BUT LOCALIZED SMALL STREAMS AND URBAN FLOODING MAY OCCUR THIS EVENING. BEHIND DEPARTING TROUGH AXIS...HIGH PRESSURE AMPLIFIES OVER THE GREAT BASIN ON THURSDAY. DRIER AIR ALOFT WITH A SUBSIDENCE INVERSION WILL SPREAD OVER NE UTAH AND EXTREME NW COLORADO. HOWEVER...THE AIR MASS WILL REMAIN RELATIVELY MOIST BELOW 500 MB. BUT STORMS IN THIS AREA WILL BE DISORGANIZED AND CONVECTIVE POTENTIAL WILL BE REDUCED... THEREFORE EXPECT A DRIER DAY ON THURSDAY. THIS TRENDS CONTINUES INTO FRIDAY AND THE AIR MASS BECOMES DRIER AND SHORT LIVED ISOLATED STORMS CAN BE EXPECTED. FOR THE SRN ZONES...THE MOISTURE PLUME SHIFTS AND WILL BE POSITIONED OVER SE UTAH AND SW COLORADO. CONVECTIVE POTENTIAL WILL INCREASE OVER THE SAN JUAN MOUNTAINS AND FROM CORTEZ TO PAGOSA SPRINGS. HAVE BOOSTED POPS ON THURSDAY TO ACCOUNT FOR THE INCREASE OF CONVECTIVE ACTIVITY EXPECTED. THIS TREND IS SHORT LIVED AS THE DRIER AIR FROM THE NORTH SEEPS ACROSS SE UTAH AND SW COLORADO ON FRIDAY... AND THEREBY DECREASING THE AREAL COVERAGE OF STORMS. .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...MODEL CONTINUITY GOOD WITH RESPECT TO SWRN STATES THIS CYCLE. DRYING TREND APPEARS EVIDENT THIS WEEKEND AS HIGH RE-CENTERS OVER THE EASTERN GRT BASIN AND PRODUCES A NORTHWESTERLY FLOW. THE NEXT PACIFIC WEATHER SYSTEM WILL BEGIN TO NUDGE THE RIDGE EASTWARD BY MONDAY WITH THE UPPER FLOW BACKING AROUND TO THE SOUTHWEST. THIS WILL REINTRODUCE MONSOONAL MOISTURE TO THE REGION...WITH CURRENT GFS SHOWING A GOOD MOISTURE PLUME ACROSS THE CWA TUESDAY AND WEDNESDAY. CURRENT GRIDS LOOK GOOD AND MADE ONLY A FEW MINOR CHANGES. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && PF/MC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT WED AUG 3 2005 COZ001>014-017>023-UTZ022>025-027>029-041145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER MUCH OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO NEAR 50 MPH...FREQUENT LIGHTNING AND HEAVY RAIN. RAPID RUNOFF FROM THE HEAVY RAIN PRODUCING THUNDERSTORMS COULD LEAD TO LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN AREAS WHICH HAVE RECEIVED HEAVY RAIN THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING THROUGH FRIDAY. FREQUENT LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS OR RAINFALL RATES OF AN INCH AN HOUR OR GREATER. JDC
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471558.